Title : Parsonage–Turner syndrome following COVID-19 vaccination: case series
Severe acute respiratory syndrome coronavirus 2 is a coronavirus that has recently appeared, rapidly spreads, and results in coronavirus disease 2019 (COVID-19). Moderna mRNA-1273 and Pfizer-BioNTech BNT162b2 vaccines are among the most widely used and effective vaccines that play a key role in preventing COVID-19 infection. However, the safety of COVID-19 vaccines has not been fully elucidated. To date, various neurological adverse events post-vaccination have been reported. This report aimed to describe six patients who developed Parsonage–Turner syndrome after Moderna mRNA-1273 and Pfizer-BioNTech BNT162b2 vaccination without underlying predisposing conditions.
This report consists of six cases of PTS following COVID-19 vaccination, who visited the Nowon Eulji Medical Center in Seoul, South Korea, from August 13, 2021 to January 20, 2022.
Magnetic resonance imaging and electrophysiologic studies revealed enlargement of the brachial plexus and neuropathy involving the medial antebrachial cutaneous nerve or C5, C6 trunks of the brachial plexus, respectively. After treatment of most patients with high-dose oral corticosteroids, their symptoms, including shoulder pain, weakness, and neuropathic pain, gradually improved.
Early treatment with high-dose corticosteroids is recommended to improve the outcomes of patients with Parsonage-Turner syndrome after COVID-19 vaccination. Large prospective studies are needed to further prove the causal relationship between COVID-19 vaccination and Parsonage–Turner syndrome.
What will audience learn from your presentation?
- If patient will complain weakness and shoulder pain at uni- or bilateral limbs after COVID19 vaccination, physicians should consider possibility of brachial plexitis associated with COVID19 vaccination.
- Brachial plexitis following COVID19 vaccination could well treated with high dose oral corticosteroid.
- Brachial plexitis could develop immediately or several days after COVID19 vaccination.